Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 251, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 29, 2012, 9:00 AM CDT for Logan County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2012, 9:00 AM CDT (14:00 UTC)
- Expired
- May 29, 2012, 9:30 AM CDT
- In force
- 30 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Logan County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 2.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 651 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1183 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
413 WUUS53 KLMK 291400 SVRLMK KYC141-291430- /O.NEW.KLMK.SV.W.0251.120529T1400Z-120529T1430Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 900 AM CDT TUE MAY 29 2012 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN LOGAN COUNTY IN SOUTH CENTRAL KENTUCKY... * UNTIL 930 AM CDT * AT 858 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR EVERETT...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL ALSO IMPACT... SPA AND AGNES... LEWISBURG AND JERICO... LOST CITY... BEECHLAND AND INSCO... PRECAUTIONARY/PREPAREDNESS ACTIONS... REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. && LAT...LON 3704 8706 3708 8696 3700 8667 3690 8706 TIME...MOT...LOC 1400Z 245DEG 23KT 3696 8703 WIND...HAIL <50MPH 1.00IN $$ TWF
1 follow-up statement
733 WWUS53 KLMK 291432 SVSLMK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 932 AM CDT TUE MAY 29 2012 KYC141-291439- /O.EXP.KLMK.SV.W.0251.000000T0000Z-120529T1430Z/ LOGAN KY- 932 AM CDT TUE MAY 29 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LOGAN COUNTY EXPIRES AT 930 AM CDT... THUNDERSTORMS CONTINUE IN EXTREME NORTHERN LOGAN COUNTY...BUT ARE NOT SEVERE AT THIS TIME. THE STORMS WILL CONTINUE TO PUSH NORTHEAST. A STORM SPOTTER ESTIMATED WINDS AROUND 40 MPH IN EXTREME NORTHWEST LOGAN COUNTY WITH THESE STORMS. HOWEVER...NO SEVERE WEATHER REPORTS HAVE BEEN RECEIVED BY THE NATIONAL WEATHER SERVICE IN LOUISVILLE. LAT...LON 3704 8706 3708 8696 3700 8667 3690 8706 TIME...MOT...LOC 1429Z 245DEG 23KT 3707 8691 $$ TWF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 8:59 AM CDT, 1 minute earlier.
Area forecast discussion, May 29, 8:59 AM CDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 959 AM EDT TUE MAY 29 2012 .Forecast Update... Issued at 958 AM EDT Tue May 29 2012 Training thunderstorms continue across the forecast area this morning, though they are beginning to weaken from Louisville to the north. Further south, strong storms with very heavy rains continue. Went ahead and increased pops once again as the storms have continued to develop further south. Training of storms has produced flash flooding in Louisville and may do so in other flood prone locations to the south where storms continue to train over the area. In addition, decreased high temps a bit in the northwest where clouds and precip are the heaviest now. Issued at 800 AM EDT Tue May 29 2012 A large complex of thunderstorms has developed over north central Kentucky and portions of southern Indiana. These storms contain very heavy rain and wind gusts up to 50 mph. This complex of storms will move slowly to the northeast. Recent radar scans show more development behind this initial cluster will bring additional heavy rain to the area. Behind all of this the convection is more scattered just ahead of the front. Therefore have updated the forecast to account for the ongoing convection. As this passes, have kept the rain forecast more scattered for this afternoon in the west, but increased rain chances to likely in east central Kentucky where the atmosphere is less worked over. .Short Term (Today through Wednesday)... Issued at 315 AM EDT Tue May 29 2012 A cold front currently stretched southwestward from the Great Lakes region to Oklahoma continues to approach the our area from the west. A concentrated area of showers and thunderstorms have developed along and ahead of this front, with a narrow area of generally isolated convection developing around our north and northwest CWA at this time. Scattered showers and thunderstorms will increase as the front moves across the forecast area today. As the front moves east into the Bluegrass region, there may be a chance for some stronger storms during the afternoon hours if that area receives enough heating. These storms could produce gusty winds and hail. However, some guidance suggests showers and thunderstorms could develop a little earlier this morning, which would reduce the slightly stronger afternoon storm potential. Either way, the storms should move out of the area from west to east during the late afternoon and early evening hours. Precip amounts do not appear too impressive, with an average of only 2-3 tenths of an inch possible. This system has not and still does not appear to be the widespread rain maker we really could use. High pressure building in behind the front will provide clearing skies and dry conditions tonight through Wednesday. As mentioned in the previous AFD, temperatures will be a tricky forecast today, given likely variations in cloud cover and precip coverage. However, latest model consensus still indicates mid and upper 80s remain a good bet. With a dry and cooler air mass building over the region tonight, lows will be cooler, dropping into the upper 50s and lower 60s. There could be some patchy fog overnight, particularly across our southeast CWA where it might take a little longer to dry out. So, have added this to the forecast. Wednesday is shaping up to be a great day, with generally light northerly winds, lower humidity, mostly sunny skies, and highs topping out in the upper 70s to lower 80s across the north, with mid-upper 80s across the south. .Long Term (Wednesday Night through Monday)... Issued at 305 AM EDT Tue May 29 2012 Period will transition from a quiet Wednesday to a more active end of the week as an upper trough, now over the Pacific northwest states, moves into the Northern Plains Wednesday night. The models each handle the development of a surface low ahead of this feature differently, but the consensus has something developing roughly centered near the Ozarks Thursday morning. By that afternoon, this surface low is forced quickly northeast in the latest UKMET, GFS, NAM, and the 28/12Z EC, dragging a cold front into extreme western Kentucky. Expect a good shot at rain here, either from this band of storms or from the warm front extending out ahead of the surface low. By Friday morning, only the 28/12Z EC has the front through the region. The GFS and the more outlier GEM not mentioned above, as well as the SREF and GFDL all hang it around the area through Friday. Previous forecast kept in some rain chances through the day Friday, and the AllBlend comes up with similar numbers. Depending on the time of the day and how far east this front progresses, we may be able to see some severe storms develop ahead of the front. The proximity to both fronts and the strength of the system could allow for an isolated tornado to develop along with the other severe weather threats. After the front moves through on Friday, the weekend looks below normal for temperatures with high pressure building into the region Saturday but clouds hanging in their as the forcing upper low continues to affect us from its center over southeast Ontario. Sunday should be closer to normal, with more of a southerly flow. More of a concern here would be the northwest flow aloft, notorious for bringing in difficult to forecast storm systems. Monday should continue the warmup as the ridge that is responsible for that northwest flow gets closer to our region. && .Aviation (12Z TAF Issuance)... Updated at 658 AM EDT Tue May 29 2012 A cold front is approaching from the northwest, with several outflow boundaries ahead of it sparking new convection. Current thunderstorms northwest of SDF will shift northeast, likely to remain just VCTS. Cells to the southwest of SDF may track directly over the airfield within the hour. Expect scattered showers and thunderstorms to continue as the front pushes east, with increasing activity for BWG and LEX as the morning progresses. Still expecting VFR conditions through the forecast period, but could experience brief lower vis if a thunderstorm moves directly over an airfield along with localized wind gusts up to around 40 knots. Otherwise, winds will remain northwest at SDF, while winds will shift from southwest to northwest at BWG and LEX as the outflow boundary and front passes through. High pressure building in behind the front will provide clearing skies and dry conditions for the rest of the period. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. Update...........EER Short Term.......MJP Long Term........RJS Aviation.........MJP
Hazardous weather outlook, May 29, 7:18 AM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 818 AM EDT TUE MAY 29 2012 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-301230- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 818 AM EDT TUE MAY 29 2012 /718 AM CDT TUE MAY 29 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE TODAY AS A COLD FRONT MOVES THROUGH THE REGION. BRIEF HIGH WIND GUSTS...SMALL HAIL...AND VERY HEAVY RAIN MAY OCCUR WITH THE STRONGER STORMS. ALL STORMS PRODUCE DANGEROUS LIGHTNING. SOME PONDING OF WATER MAY OCCUR ON ROADWAYS WHERE MULTIPLE STORMS MOVE OVER THE SAME AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE LATEST FORECASTS SUGGEST THAT A BETTER CHANCE OF WIDESPREAD THUNDERSTORM ACTIVITY EXISTS FOR THE THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON TIME PERIOD. AN UNSEASONABLY STRONG WEATHER SYSTEM IS FORECAST TO MOVE INTO THE OHIO VALLEY FROM THE WEST AND THIS SYSTEM MAY BRING STRONG TO SEVERE THUNDERSTORMS TO THE OUTLOOK AREA. THERE IS STILL SOME UNCERTAINTY WITH THE EVENTUAL EVOLUTION OF THIS WEATHER SYSTEM. THEREFORE...STAY TUNED TO FORECASTS THIS WEEK FOR MORE INFORMATION ON THIS WEATHER SITUATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. MJP/RJS/EER
In the hours before
Local storm report, May 29, 8:35 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
935 AM EDT TUE MAY 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 AM FLASH FLOOD ST. MATTHEWS 38.25N 85.64W
05/29/2012 JEFFERSON KY FIRE DEPT/RESCUE
CAR FLOODED ON LEXINGTON ROAD
&&
EVENT NUMBER LMK1200625
CMCLocal storm report, May 29, 8:38 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
938 AM EDT TUE MAY 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM HEAVY RAIN 5 NE JEFFERSONVILLE 38.35N 85.66W
05/29/2012 M2.50 INCH CLARK IN TRAINED SPOTTER
&&
EVENT NUMBER LMK1200626
CMCLocal storm report, May 29, 8:40 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
940 AM EDT TUE MAY 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 AM HEAVY RAIN SHIVELY 38.20N 85.81W
05/29/2012 M3.44 INCH JEFFERSON KY UTILITY COMPANY
MSD SHIVELY PUMPING STATION
&&
EVENT NUMBER LMK1200627
CMCLocal storm report, May 29, 8:43 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
943 AM EDT TUE MAY 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM HEAVY RAIN 2 N SHIVELY 38.22N 85.81W
05/29/2012 M3.29 INCH JEFFERSON KY UTILITY COMPANY
MSD MORRIS FOREMAN PUMPING STATION
&&
EVENT NUMBER LMK1200628
CMCLocal storm report, May 29, 8:48 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
948 AM EDT TUE MAY 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM TSTM WND DMG CRYSTAL 38.48N 86.75W
05/29/2012 DUBOIS IN EMERGENCY MNGR
TREES DOWN
&&
EVENT NUMBER LMK1200629
CMCLocal storm report, May 29, 9:00 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1000 AM EDT TUE MAY 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 AM FLASH FLOOD 2 N NEW ALBANY 38.33N 85.83W
05/29/2012 FLOYD IN PUBLIC
GRANT LINE ROAD FLOODED NEAR VFW
&&
EVENT NUMBER LMK1200630
CMCThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 4:27 AM CDT | Special Weather Statement | LMK | Metcalfe | 33 min |
| May 29, 4:48 AM CDT | Special Weather Statement | LMK | Ohio | 42 min |
| May 29, 5:23 AM CDT | Special Weather Statement | LMK | Grayson | 37 min |
| May 29, 6:08 AM CDT | Special Weather Statement | LMK | Meade | 37 min |
| May 29, 6:11 AM CDT | Special Weather Statement | LMK | Jefferson | 34 min |
| May 29, 6:14 AM CDT | Severe Thunderstorm Warning | LMK | Jefferson | 31 min |
| May 29, 6:31 AM CDT | Special Weather Statement | LMK | Hardin | 29 min |
| May 29, 6:37 AM CDT | Special Weather Statement | LMK | Jefferson, Oldham | 53 min |
| May 29, 7:14 AM CDT | Areal Flood Advisory | LMK | Jefferson | 3 hr |
| May 29, 7:17 AM CDT | Special Weather Statement | LMK | Breckinridge, Meade | 28 min |
| May 29, 7:32 AM CDT | Flash Flood Warning | LMK | Jefferson | 3 hr |
| May 29, 7:36 AM CDT | Special Weather Statement | LMK | Jefferson, Oldham | 84 min |
| May 29, 7:38 AM CDT | Special Weather Statement | LMK | Jefferson, Oldham | 82 min |
| May 29, 8:00 AM CDT | Special Weather Statement | LMK | Oldham | 30 min |
| May 29, 8:17 AM CDT | Special Weather Statement | LMK | Logan | 43 min |
| May 29, 8:20 AM CDT | Flash Flood Warning | LMK | Jefferson, Oldham | 3 hr |
| May 29, 8:58 AM CDT | Areal Flood Advisory | LMK | Breckinridge, Grayson | 2 hr |
| May 29, 9:16 AM CDT | Special Weather Statement | LMK | Breckinridge, Bullitt, Grayson, Hardin, Nelson, Spencer and 1 more | 44 min |
| May 29, 9:30 AM CDT | Special Weather Statement | LMK | Meade | 30 min |
| May 29, 10:07 AM CDT | Special Weather Statement | LMK | Jefferson | 38 min |
| May 29, 10:25 AM CDT | Areal Flood Warning | LMK | Jefferson | 4 hr |
| May 29, 10:26 AM CDT | Areal Flood Advisory | LMK | Breckinridge, Ohio | 3 hr |
| May 29, 11:01 AM CDT | Special Weather Statement | LMK | Hardin | 59 min |
| May 29, 11:12 AM CDT | Special Weather Statement | LMK | Madison | 48 min |
| May 29, 11:13 AM CDT | Areal Flood Warning | LMK | Jefferson, Oldham | 3 hr |
| May 29, 11:15 AM CDT | Severe Thunderstorm Warning | LMK | Madison | 30 min |
| May 29, 12:03 PM CDT | Areal Flood Advisory | LMK | Garrard, Lincoln, Madison | 2 hr |
| May 29, 4:26 PM CDT | Special Weather Statement | LMK | Logan | 49 min |
| May 29, 4:29 PM CDT | Special Weather Statement | LMK | Butler | 46 min |
| May 29, 5:00 PM CDT | Severe Thunderstorm Warning | LMK | Logan | 30 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.